The dawn phenomenon is caused by increased hormone production between 2 AM-6 AM. During this time, the body naturally increases the production of growth hormones and cortisol. These hormones cause the liver to release large amounts of glucose into the bloodstream and prevent the body from naturally lowering blood glucose levels. As a result, the body develops insulin resistance. Since the dawn phenomenon is most severe when growth hormone is at its peak, adolescents and young adults are more commonly affected.
Between 2 AM-6 AM, the patient's blood glucose will rise. Hyperglycemia upon awakening is characteristic of the dawn phenomenon and occurs more commonly in patients with type 1 diabetes mellitus.
Administering long-acting evening insulin may help stabilize nighttime blood glucose levels in diabetic patients. During the night, the exogenous insulin peak will cover the patient's rise in blood sugar. The patient may also require additional insulin to effectively control blood glucose levels.
Changing the administration times of insulin may help avoid hyperglycemia caused by the dawn phenomenon. The patient's current insulin schedule and patterns of hyperglycemia should be evaluated to determine a more appropriate schedule for administering insulin. The healthcare provider may adjust administration from dinnertime to bedtime. In addition, the patient's current insulin may be switched to a different type for better glucose control.
The patient experiencing the dawn phenomenon may use an insulin pump. During the early-morning hours, the pump will administer additional insulin to avoid the effects of hyperglycemia related to the dawn phenomenon.
The patient experiencing the dawn phenomenon should closely monitor blood glucose levels to help determine the cause of changes; normal or high blood glucose levels in the middle of the night suggest the dawn phenomenon, while low levels may indicate the Somogyi effect.
Since the body naturally increases certain hormones affecting glucose levels during the middle of the night, obtain the patient's blood glucose levels between 2 AM-6 AM. If the patient's blood glucose level is high between 2 AM-6 AM, the prescribed insulin dosage may be increased.
Bedtime snacks may affect the patient's glucose level during the night. Instruct the patient to limit carbohydrates before bedtime to avoid spikes in blood sugar during the night. Instead of high carbohydrate food, snacks containing protein and fats are encouraged to help maintain the patient's blood glucose level.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)